Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 19, 2024, 9:43 PM CDT for Osage County, Shawnee County, Kansas. It was in force for 17 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 9:43 PM CDT (02:43 UTC)
- Expired
- May 19, 2024, 10:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 9:44 PM CDT | TORNADO | 5 Ssw Auburn, KS | Delayed report. Tree damage consistent with tornado damage. Time estimated from radar. |
| May 19, 9:44 PM CDT | TORNADO | 5 Ssw Auburn, KS | Delayed report. Tree damage consistent with tornado damage. Time estimated from radar. |
| May 19, 9:48 PM CDT | TORNADO | 4 Ssw Auburn, KS | Delayed report. Tree damage consistent with tornado damage. Time estimated from radar. End of path. |
| May 19, 9:48 PM CDT | TORNADO | 4 Ssw Auburn, KS | Delayed report. Tree damage consistent with tornado damage. Time estimated from radar. End of path. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
323
WFUS53 KTOP 200243
TORTOP
KSC139-177-200300-
/O.NEW.KTOP.TO.W.0039.240520T0243Z-240520T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
943 PM CDT Sun May 19 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
South central Shawnee County in east central Kansas...
Northwestern Osage County in east central Kansas...
* Until 1000 PM CDT.
* At 942 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Burlingame, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Carbondale, Burlingame, and Scranton.
This includes Kansas Turnpike between mile markers 160 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3873 9584 3881 9592 3894 9574 3883 9557
TIME...MOT...LOC 0242Z 229DEG 31KT 3879 9583
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Flanagan1 follow-up statement
456
WWUS53 KTOP 200249
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
949 PM CDT Sun May 19 2024
KSC139-177-200300-
/O.CON.KTOP.TO.W.0039.000000T0000Z-240520T0300Z/
Shawnee-Osage-
949 PM CDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH
CENTRAL SHAWNEE AND NORTH CENTRAL OSAGE COUNTIES...
At 949 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Auburn, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Shawnee and north central Osage Counties.
This includes Kansas Turnpike between mile markers 164 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3881 9581 3884 9586 3885 9587 3894 9574
3888 9565
TIME...MOT...LOC 0249Z 193DEG 26KT 3887 9583
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
FlanaganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 7:15 PM CDT, 2 hours 28 minutes earlier. Its key messages:
- Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening.
- The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas.
Area forecast discussion, May 19, 7:15 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 715 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening. - The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. && .DISCUSSION... Issued at 254 PM CDT Sun May 19 2024 At 19Z, an outflow boundary was observed across west central into northwest Kansas. Mesoanalysis shows a sharp cut of in surfaced based CAPE along the boundary. Water vapor satellite shows a mid level wave moving northeast across northern New Mexico into Colorado. This wave will continue to move into southwest Kansas later this afternoon and evening. An approaching mid level 50kt jet was moving northeast increasing ascent into southwest Kansas at 19Z. Radar at 19Z had a supercell along the frontal boundary in Trego and Ellis counties in west central Kansas. Storms were also developing across southeast Colorado. Instability and shear favor severe storms with large hail and damaging winds the main hazards. Tornado potently will be best with storms that form and move along or cross the frontal boundary where best low level helicity will exist. The potential for damaging winds also increases as storms form a into line segments and progress eastward this evening as winds may approach 80 mph or higher. Initial storms look to move northeast then turn to the east as the line develops. The threat will continue across parts of northeast and east central Kansas later this evening, but if storms become outflow dominant then the severe potential will decrease. The mid level wave moves northeast of the forecast area after 06Z with precipitation moving east through the night and ending from west to east. In addition to the severe weather, locally heavy rainfall will be possible as precipitable water remains high, about 1.5 standard deviations above normal. A lull is expected on Monday during the day in the wake of tonight's system. Storms are forecast to develop in the western Highs Plains Monday late afternoon and evening. These storms may form a cluster or MCS and then move eastward across southern Nebraska and northern Kansas Monday night. Damaging wind gusts and hail will be the main hazards along with locally heavy rainfall. On Tuesday another chance for severe weather is expected as a mid level trough and associated cold front move across the central Plains. The better forcing remains to the north of the area with northern Kansas on the southern end. Scattered storms may develop along the frontal boundary in the afternoon into evening hours. All hazards will be possible with these storms. Wednesday will be dry and cooler with highs in the 70s. Thursday is looking dry for much if not all of the area and temps warm back into the lower 80s. A southwesterly flow across the Plains will lead to small chances of convection next Friday through Sunday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 710 PM CDT Sun May 19 2024 A line of showers and thunderstorms will be moving into MHK in the next hour and last through 3Z. There still some uncertainly how the line will move approaching KTOP and KFOE. After 6Z the showers and storms will be east of the terminals. Some brief MVFR ceilings and visibility may be possible during and just after the storms move through. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...53 AVIATION...Gargan
Hazardous weather outlook, May 19, 3:02 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 302 PM CDT Sun May 19 2024 KSZ008>012-023-024-026-038>040-054>056-058-059-202015- Republic-Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 302 PM CDT Sun May 19 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through around midnight from west to east across much of the area. Storms initially over western areas may be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. The storms may tend to weaken some as they move into far eastern Kansas later this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ020>022-034>037-202015- Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris- 302 PM CDT Sun May 19 2024 ...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through mid evening Storms will be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 19, 9:03 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
903 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Tstm Wnd Gst 5 NNW Olpe 38.33N 96.19W
05/19/2024 M64 MPH Lyon KS ASOS
&&
ngLocal storm report, May 19, 9:09 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
909 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM Tstm Wnd Dmg Emporia 38.41N 96.19W
05/19/2024 Lyon KS Emergency Mngr
Reports of tree and power line damage in the
city of Emporia.
&&
ngLocal storm report, May 19, 9:14 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
914 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM Tstm Wnd Gst 1 NE Emporia 38.42N 96.17W
05/19/2024 E60 MPH Lyon KS Trained Spotter
&&
wgLocal storm report, May 19, 9:18 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
918 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Tstm Wnd Gst 1 E Emporia 38.41N 96.16W
05/19/2024 M76 MPH Lyon KS Public
Measured by backyard weather station.
&&
ngSpecial weather statement, May 19, 9:29 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 PM CDT Sun May 19 2024
KSZ024-038-039-055-200315-
Wabaunsee-Shawnee-Jackson-Osage-
929 PM CDT Sun May 19 2024
...STRONG THUNDERSTORMS WILL IMPACT SHAWNEE...EASTERN WABAUNSEE...
NORTHWESTERN OSAGE AND SOUTH CENTRAL JACKSON COUNTIES THROUGH 1015 PM
CDT...
At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Paxico to 4 miles
northeast of Harveyville. Movement was northeast at 35 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Topeka, Rossville, Alma, Eskridge, Tecumseh, Dover, Silver Lake,
Auburn, Maple Hill, McFarland, Harveyville, Paxico, Willard, Pauline,
Keene, and Berryton.
This includes the following highways...
Interstate 70 between mile markers 331 and 355.
Kansas Turnpike between mile markers 154 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3873 9595 3874 9599 3902 9632 3915 9607
3914 9604 3916 9604 3928 9580 3899 9551
TIME...MOT...LOC 0228Z 232DEG 30KT 3903 9612 3882 9589
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHLocal storm report, May 19, 9:40 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
940 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM Tstm Wnd Gst 1 WSW Osage City 38.63N 95.83W
05/19/2024 E70 MPH Osage KS Trained Spotter
Reported sustained winds of 60 mph with
gusts to 70 mph.
&&
ngThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:12 PM CDT | Flash Flood Warning | TOP | Dickinson, Ottawa | 3 hr |
| May 19, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 26 min |
| May 19, 7:27 PM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| May 19, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 34 min |
| May 19, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 35 min |
| May 19, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 41 min |
| May 19, 8:47 PM CDT | Areal Flood Advisory | TOP | Clay, Geary, Riley | 3 hr |
| May 19, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more | 51 min |
| May 19, 9:29 PM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 46 min |
| May 19, 9:37 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 23 min |
| May 19, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin, Jefferson, Osage, Shawnee | 45 min |
| May 19, 9:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more | 42 min |
| May 19, 9:53 PM CDT | Tornado Warning | TOP | Shawnee | 22 min |
| May 19, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 44 min |
| May 19, 10:23 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 19, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 19, 10:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 42 min |
| May 19, 11:00 PM CDT | Special Weather Statement | TOP | Douglas | 45 min |
| May 19, 11:14 PM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| May 19, 11:41 PM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| May 20, 8:15 AM CDT | River Flood Warning | TOP | Lyon | 28 hr |
| May 20, 9:19 AM CDT | Special Weather Statement | TOP | Franklin | 41 min |
| May 20, 10:33 AM CDT | Special Weather Statement | TOP | Jefferson | 27 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.